Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 47, NWS Tucson, AZ

August 18, 2014Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 18, 2014, 9:55 PM MST for Pima County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 9:55 PM MST (04:55 UTC)
Expired
Aug 18, 2014, 11:45 PM MST
In force
110 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 4.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WGUS55 KTWC 190455
FFWTWC
AZC019-190645-
/O.NEW.KTWC.FF.W.0047.140819T0455Z-140819T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
955 PM MST MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 1145 PM MST

* AT 947 PM MST...SCATTERED SHOWERS AND THUNDERSTORMS WITH VERY      
  HEAVY RAINFALL CONTINUED TO DEVELOP ACROSS THE AREA LATE THIS      
  EVENING. SEVERAL LOCATIONS IN THE MOUNTAINS HAVE ALREADY RECEIVED   
  RAINFALL IN EXCESS OF 2 INCHES. RAINFALL IN THE CITY HAS BEEN      
  GENERALLY AROUND ONE-HALF OF AN INCH IN A SHORT PERIOD OF TIME.    
  WITH MORE RAIN ON THE WAY...FLASH FLOODING OF CITY STREETS AND     
  WASHES CAN BE EXPECTED. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  FALLS...SABINO CANYON...MOUNT LEMMON/SUMMERHAVEN...CATALINA STATE
  PARK AND CATALINA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3251 11094 3250 11062 3217 11047 3210 11082

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:15 PM MST, 40 minutes earlier.

Area forecast discussion, Aug 18, 9:15 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 PM MST MON AUG 18 2014

.SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED TO NUMEROUS
THUNDERSTORMS THROUGH MIDWEEK. SOME STORMS WILL PRODUCE GUSTY WINDS
AND HEAVY RAINFALL. A VERY MODEST DRYING TREND WILL THEN OCCUR
DURING THE LATTER PART OF THE WEEK AND INTO THIS WEEKEND. HOWEVER...
ENOUGH MOISTURE WILL EXIST FOR ISOLATED TO SCATTERED THUNDERSTORMS.
BELOW NORMAL DAYTIME TEMPERATURES WILL PREVAIL THROUGH WEDNESDAY
FOLLOWED BY A GRADUAL WARMING TREND LATER THIS WEEK.

&&

.DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUED LATE THIS EVENING. NEW DEVELOPMENT HAS BEEN FOCUSED OVER
THE FOOTHILLS OF THE CATALINA AND RINCON MOUNTAINS WERE VERY HEAVY
RAINFALL WILL BE A CONCERN THROUGH MIDNIGHT TONIGHT. RECENT RADAR
IMAGERY WAS ALSO SHOWING SOME DEVELOPMENT ACROSS EASTERN SECTIONS OF
THE TUCSON AREA GENERALLY ALONG HOUGHTON ROAD. NEEDLESS TO SAY...THE
THUNDERSTORM ACTIVITY WAS NOT OVER WITH FOR THE NIGHT. IN FACT...IT
APPEARED THAT IT WAS JUST GETTING STARTED FOR MUCH OF EASTERN PIMA
COUNTY. AT ANY RATE...CURRENT FORECAST KEEPS POP VALUES UP FOR
OVERNIGHT SO NO ADJUSTMENTS NECESSARY. PLEASE REFER TO THE
ADDITIONAL SECTIONS FOR MORE DETAILS.

&&

.AVIATION...VALID THRU 20/06Z.
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH
TUESDAY AFTERNOON. MVFR VISIBILITIES AND BRIEF WIND GUSTS OF 45-50
KTS WILL OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS WILL
MAINLY BE AT 6-12K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS
THAN 10 KTS THRU TUESDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR
THROUGH WEDNESDAY AS AMPLE MOISTURE REMAINS ACROSS SOUTHEAST
ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND
ERRATIC WINDS. EXPECT SOMEWHAT LESS COVERAGE OF THUNDERSTORMS DURING
THE LATTER PART OF THE WEEK AND NEXT WEEK. HOWEVER...MOISTURE WILL
BE SUFFICIENT TO PROVIDE ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS. OTHERWISE...20-FOOT WINDS WILL EXHIBIT NORMAL
DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH.

&&

.PREV DISCUSSION...HIGH PRESSURE ALOFT CENTERED OVER NWRN NEW MEXICO
THIS AFTERNOON WILL BECOME POSITIONED OVER THE LOWER MISSISSIPPI
RIVER VALLEY REGION BY WED AS A CLOSED UPPER LOW DEVELOPS OVER SRN
CALIFORNIA. A STRONGLY DIFFLUENT FLOW ALOFT REGIME IN COMBINATION
WITH AMPLE MOISTURE SHOULD ENHANCE COVERAGE OF SHOWERS/TSTMS LATER
TONIGHT INTO TUE. POPS WERE INCREASED TO DEPICT SCATTERED TO
NUMEROUS COVERAGE OF SHOWERS/TSTMS BY TUE AFTERNOON.

THERE IS STILL SOME UNCERTAINTY REGARDING THE EXACT PERIOD FOR THE
HEAVIEST RAINFALL TO OCCUR. ALTHOUGH STORM MOTIONS MAY BE RELATIVELY
FAST...THE PROGGED PATTERN SUGGESTS THAT TRAINING STORMS THAT WOULD
ENHANCE HEAVY RAINFALL MAY OCCUR. AT ANY RATE...HAVE DEFERRED A
POTENTIAL FLASH FLOOD WATCH ISSUANCE TO SUBSEQUENT SHIFTS. SOMEWHAT
LESS COVERAGE OF SHOWERS/TSTMS SHOULD OCCUR WED VERSUS TUE.
HOWEVER...CONTINUED AMPLE MOISTURE IN COMBINATION WITH A SOMEWHAT
DIFFLUENT FLOW ALOFT REGIME AHEAD OF THE SRN CALIFORNIA UPPER LOW
WILL PROVIDE SCATTERED SHOWERS/TSTMS ACROSS MUCH OF SE AZ.

18/12Z GFS/ECMWF WERE SIMILAR WITH SHUNTING THE DEEPER MOISTURE EWD
INTO WRN NEW MEXICO THUR AS THE SRN CALIFORNIA UPPER LOW BEGINS TO
MERGE WITH THE NRN STREAM TROUGH. A VERY GRADUAL DRYING TREND IS
PROGGED TO OCCUR FRI-SAT UNDER LIGHT GENERALLY WLY FLOW ALOFT.
GFS/ECMWF WERE SIMILAR WITH DEPICTING INCREASED MOISTURE SUN AS THE
MID-LEVEL FLOW BECOMES ELY AND A WEAK UPPER LOW APPROACHES FROM THE
SOUTH. THE UPSHOT FOR THUR-SUN...ENOUGH MOISTURE WILL EXIST FOR
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS.

HIGH TEMPS TUE-WED ARE FORECAST TO AVERAGE ABOUT 5-8 DEGS F OR SO
BELOW NORMAL. A WARMING TREND IS ON TAP DURING THE LATTER PART OF
THE WEEK...WITH DAYTIME TEMPS RETURNING CLOSE TO NORMAL THIS
UPCOMING WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 18, 5:34 PM MST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
534 PM MST MON AUG 18 2014

AZZ507-513-190115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
534 PM MST MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
615 PM MST...

AT 525 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM IN SIERRA VISTA.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY...CHARLESTON AND
FORT HUACHUCA.

LAT...LON 3175 11023 3157 11004 3144 11026 3158 11040
TIME...MOT...LOC 0034Z 180DEG 0KT 3159 11021

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:34 PM MSTSpecial Weather StatementTWCCochise41 min
Aug 18, 6:12 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Aug 18, 8:30 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 19, 3:53 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz19 hr
Aug 19, 11:37 AM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee113 min
Aug 19, 12:36 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 19, 2:00 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee3 hr
Aug 19, 4:55 PM MSTAreal Flood AdvisoryTWCCochise3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.